Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Green Bay, WI

June 15, 2018Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 15, 2018, 3:46 AM CDT for Wood County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 3:46 AM CDT (08:46 UTC)
Expired
Jun 15, 2018, 4:30 AM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wood County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2461 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KGRB 150846
SVRGRB
WIC141-150930-
/O.NEW.KGRB.SV.W.0005.180615T0846Z-180615T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
346 AM CDT FRI JUN 15 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southern Wood County in central Wisconsin...

* Until 430 AM CDT.

* At 346 AM CDT, a severe thunderstorm was located near Babcock, or
  20 miles southwest of Wisconsin Rapids, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
  Edwards, Biron, Vesper, Rudolph and Cranmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Stay away from windows.

&&

LAT...LON 4444 9031 4452 8995 4452 8984 4451 8984
      4451 8973 4425 8973 4425 9032
TIME...MOT...LOC 0846Z 240DEG 23KT 4426 9020 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bersch
2 follow-up statements
507 
WWUS53 KGRB 150912
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
412 AM CDT FRI JUN 15 2018

WIC141-150930-
/O.CON.KGRB.SV.W.0005.000000T0000Z-180615T0930Z/
Wood WI-
412 AM CDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHERN WOOD COUNTY...

At 410 AM CDT, a severe thunderstorm was located near Babcock, or 17
miles west of Wisconsin Rapids, moving northeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Wisconsin Rapids, Pittsville, Babcock, Lake Wazeecha, Nekoosa, Port
Edwards, Biron, Vesper, Rudolph and Cranmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4444 9030 4452 8994 4452 8984 4451 8984
      4451 8973 4425 8973 4425 9031
TIME...MOT...LOC 0910Z 235DEG 14KT 4431 9018 

HAIL...1.00IN
WIND...<50MPH
 
$$

Bersch
175 
WWUS53 KGRB 150921
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
421 AM CDT FRI JUN 15 2018

WIC141-150931-
/O.EXP.KGRB.SV.W.0005.000000T0000Z-180615T0930Z/
Wood WI-
421 AM CDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WOOD COUNTY WILL
EXPIRE AT 430 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4444 9030 4452 8994 4452 8984 4451 8984
      4451 8973 4425 8973 4425 9031
TIME...MOT...LOC 0921Z 240DEG 23KT 4434 9010 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:35 AM CDT, 11 minutes earlier.

Area forecast discussion, Jun 15, 3:35 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
335 AM CDT Fri Jun 15 2018

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 332 AM CDT Fri Jun 15 2018

Timing, location and strength of convection continues to be the
main focus for the forecast. The first chance of storms is early
this morning as a convective complex over western Minnesota is
progged to ride along the ridge situated over the upper
Mississippi Valley and turn towards the western Great Lakes
region. While some of the storms have been severe upstream, the
complex is moving through during the wrong time of day with
MUCAPEs falling precipitously as you head into Wisconsin.
Therefore severe weather is not expected this morning from this
complex, however heavy rain and small hail is possible from the
more vigorous storms that move through the area.

Later this afternoon instability will build up as MUCAPEs rise to
2000 to 3000 J/kg across the area as a warm front lifts north
across Wisconsin. A mid level trough is forecast to move through
the upper Mississippi Valley this afternoon, setting off a line of
storms across Minnesota that are then progged to track east along
the cold front tonight. CAM model ensembles are fairly consistent
in this scenario tonight, therefore will maintain the fairly high
POPs for this event. These storms pose a marginal risk for severe
weather, with damaging winds being the main severe weather threat
along with heavy rain and some hail possible.

Things become a bit more fuzzy on Saturday as any outflow
boundaries and the placement of the warm front will play a large
role in where and how strong storms will be. At this time it
appears the best potential for storms will be Saturday afternoon
near the warm front which would most likely be across the northern
cwa. If storms develop they will have 2000 to 3000 J/kg of MUCAPE
to work with, with damaging winds, large hail and heavy rainfall
being the main threat. Central and northeast Wisconsin are under
a marginal risk for severe weather with a slight risk across far
north central Wisconsin on Saturday.

While these individual rounds of heavy rain do not pose a flooding
risk in and of themselves, several rounds of these heavy rain
events will pose a threat for flooding, especially for areas that
receive multiple rounds of convection. At this point the areas
that appear most prone to flooding would be north central
Wisconsin, which appears to be most likely to receive several
rounds of heavy rain. Given there haven't been any rounds of heavy
rain yet, will hold off on any headlines until the scope of any
potential flooding comes to light.

.LONG TERM...Saturday Night Through Thursday
Issued at 332 AM CDT Fri Jun 15 2018

Synoptic pattern still handled pretty well by the models through
the early to middle part of next week with a sub-tropical ridge
sliding into the southeast U.S., a digging trough over the western
U.S., and a closed off low tracking across northern Canada toward
Hudson Bay. Models diverge in the Wednesday-Friday timeframe. As
has been the case for the last several days, trying to iron out
the smaller scale features through early next week will remain
the main forecast challenge, impacting shower/storm chances,
severe/flooding chances and temps. Will continue to use a general
model blend (favoring the GFS and ECMWF) through the period.

Surface boundary is forecast to reside somewhere across northern
WI Saturday night into Sunday, but models handle where any MCS
activity will be differently, which could impact how far north the
boundary gets. GFS interestingly has a nearly stationary MCS over
southeast MN which would likely halt any advancement of the
boundary and rob much of the moisture transport via the low level
jet into our neck of the woods. The GFS seems to be on its own "MCS
island", so will ignore and plan for a more northward low level
jet/boundary which will aid in additional showers and storms
development, especially over northern WI. The low level jet
weakens on Sunday, but plenty of moisture in place that more
activity is likely to develop along/near the boundary sometime
during the day. Severe weather potential will remain a possibility
along/south of the boundary due to the moist and unstable airmass
and deep layer shear between 30-40 kts. Chance for flooding is
tied to if/when multiple complexes of storms move over the same
areas. But with precipitable water near 2.0", any training of
thunderstorm will lead to some flooding issues. Plenty of
uncertainty remains, but did add some heavy rain mention Saturday
night.

Sunday looks to be a hot and humid day for central and northeast
WI as 925mb temps will remain near 24-25C with the ECMWF even
showing some 27C readings. This supports highs in the lower to
middle 90s. Factoring in dewpoints in the upper 60s and lower
70s, heat index values will climb into the upper 90s to around 100
degrees (lower across northern WI). Still a little concern cloud
debris and/or shower and storm activity could chop a few/several
degrees off the current forecast, but with low confidence on exact
location(s) of that activity, hard to reflect that in the temp
forecast at this time.

As the ridge slowly retreats to the south/east, the boundary will
make some progress to the south, likely crossing the area Sunday
night into Monday. This will bring a good shot of showers/storms
to the area. Added moisture from the remnants of Hurricane Bud
could push precipitable waters over 2 inches. Most of the models
have the majority of the shower/storms along or just north of the
boundary associated with a low level jet pointed toward the area
and mainly elevated instability. There will be some surface
instability along/ahead of the front though, so if the system
slows down, a better chance for surface based convection exists.

Cooler, less humid, and mainly dry conditions are expected Tuesday
afternoon into Wednesday as surface ridging extends east into the
Great Lakes. If the system slows a little, chances for
showers/storm may linger into portions or all of Tuesday,
especially over the south. The Canadian is definitely not on
board with a dry forecast, showing surface low pressure over the
region (actually originating near Houston on Sunday). GFS somewhat
hints at this feature, but it holds it off until later in the
week. Another system may approach later in the week, but models
are not in agreement on when. Will lean toward the more consistent
GFS/ECMWF.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1053 PM CDT Thu Jun 14 2018

Shower and thunderstorm chances to increase over central WI after
midnight as a warm front approaches from the Upper Midwest and
the low-level jet cranks up. While VFR condition to predominate,
expect to see both cigs and vsbys drop to at least the MVFR range
under any of the thunderstorms. The forecast for Friday is
somewhat uncertain depending on what happens to the overnight
convection. Currently have cigs/vsbys holding in the VFR category,
however an unstable air mass to be in place, thus
showers/thunderstorms could redevelop Friday afternoon.
&&

.MARINE...
Issued at 332 AM CDT Fri Jun 15 2018

Conditions look to stay just under small craft advisory criteria
this afternoon into tonight, but a few winds gusts of 20-25 kts
are possible with waves building to 1-3 feet.

Dense marine fog is possible later today into Saturday night as
moist air flows over the relatively cool waters of Lake Michigan.
Visibilities near zero will be possible at times. Winds veer to
the southwest on Sunday, which should push the fog into the open
waters, however, if winds stay more out of the SSW, then fog could
continue into Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Bersch
AVIATION.......AK
MARINE.........Bersch
Hazardous weather outlook, Jun 14, 2:35 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
235 PM CDT Thu Jun 14 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
235 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible late tonight. The storms are not
expected to be severe, however some of the storms across central
and north-central Wisconsin could produce heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A couple rounds of thunderstorms will be possible on Friday and
Friday night. An isolated severe storm will be possible,
particularly during the evening. Heavy rain will also be possible,
especially Friday morning across north-central and central
Wisconsin, and then again Friday evening across the entire area.

There is a slight risk of severe storms across north central
Wisconsin on Saturday, with a marginal risk for severe storms for
locations across central and far northeast Wisconsin. Large hail
and damaging winds will be the primary threats.

Additional thunderstorm chances will occur at times Sunday
through Monday night. It is too early to determine if any of these
storms will become severe. Heavy rainfall will be possible at
times with any thunderstorm activity.

Hot and humid conditions are expected this weekend across much of
central and east central Wisconsin, with heat index readings in
the middle and upper 90s. Heat index readings in the 80s are
expected across northern Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight.

LMZ521-522-541>543-151100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
235 PM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms late tonight that may pose a
hazard to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday through Monday that may
pose a hazard to mariners. Dense marine fog is possible at times
from Friday through Sunday.

Skowronski/MPC

In the hours before

Special weather statement, Jun 15, 3:40 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Green Bay WI
340 AM CDT FRI JUN 15 2018

WIZ035-036-045-150945-
Waushara WI-Wood WI-Portage WI-
340 AM CDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WOOD...PORTAGE AND WAUSHARA
COUNTIES UNTIL 445 AM CDT...

At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Babcock, or 19 miles northeast of Tomah, moving
northeast at 25 mph.

Additional thunderstorms are expected to develop early this morning.

Nickel size hail, winds in excess of 30 mph and heavy rain will be
possible with this storm.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Wautoma, Marshfield, Berlin,
Redgranite, Whiting, Amherst, Pittsville and Plainfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4468 9032 4468 8923 4425 8923 4424 8889
      4398 8889 4398 8960 4425 8960 4425 9032
TIME...MOT...LOC 0838Z 245DEG 23KT 4422 9027

Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:40 AM CDTSpecial Weather StatementGRBPortage, Waushara, Wood65 min
Jun 15, 4:46 AM CDTSpecial Weather StatementGRBMarathon44 min
Jun 15, 5:06 AM CDTSpecial Weather StatementGRBLincoln, Vilas54 min
Jun 15, 5:19 AM CDTSpecial Weather StatementGRBWood41 min
Jun 15, 5:43 AM CDTSpecial Weather StatementGRBMarathon, Portage, Waushara, Wood47 min
Jun 15, 5:47 AM CDTSpecial Weather StatementGRBOneida, Vilas58 min
Jun 15, 6:26 AM CDTSpecial Weather StatementGRBPortage, Waushara79 min
Jun 15, 6:37 AM CDTSpecial Weather StatementGRBVilas53 min
Jun 15, 6:46 AM CDTAreal Flood AdvisoryGRBWaushara3 hr
Jun 15, 7:03 AM CDTAreal Flood AdvisoryGRBPortage3 hr
Jun 15, 7:29 AM CDTSpecial Weather StatementGRBMenominee, Shawano, Waupaca, Winnebago61 min
Jun 15, 8:09 AM CDTSevere Thunderstorm WarningGRBMarathon, Portage43 min
Jun 15, 8:50 AM CDTSpecial Weather StatementGRBForest40 min
Jun 15, 9:21 AM CDTAreal Flood AdvisoryGRBForest, Oneida, Vilas5 hr
Jun 15, 11:29 AM CDTSpecial Weather StatementGRBMenominee, Shawano61 min
Jun 15, 12:06 PM CDTAreal Flood AdvisoryGRBMarathon, Shawano, Waupaca115 min
Jun 15, 12:37 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Outagamie, Waupaca68 min
Jun 15, 3:26 PM CDTSpecial Weather StatementGRBVilas49 min
Jun 15, 3:54 PM CDTSpecial Weather StatementGRBVilas51 min
Jun 15, 4:33 PM CDTSpecial Weather StatementGRBFlorence, Forest, Lincoln57 min
Jun 15, 4:45 PM CDTAreal Flood AdvisoryGRBLincoln, Oneida, Vilas3 hr
Jun 15, 5:03 PM CDTSpecial Weather StatementGRBMarinette57 min
Jun 15, 5:47 PM CDTSpecial Weather StatementGRBLanglade, Marathon, Menominee43 min
Jun 15, 6:35 PM CDTSpecial Weather StatementGRBMarathon55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.